Kentucky, 2006

Damaging Wind in Kentucky, July 4, 2006

July 4, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 4:28 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 4, 4:28 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT TUE JUL 4 2006

.DISCUSSION...

FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT...

GFS AND WRF ARE IN GOOD AGREEMENT ON TIMING OF COLD FRONT TO MOVE
THROUGH THE AREA AS IT MAKES ITS TRANSITION OVER THE APPALACHIANS.
ALTHOUGH...AS IS USUAL...THE DEFINITION OF THE FRONT IS MUDDIED BY
THE TERRAIN. TRUE AIR MASS CHANGE SHOULD ARRIVE IN OUR NORTHERN
COUNTIES DURING THE AFTERNOON AND PROGRESS SOUTH THROUGH THE AREA
DURING THE EVENING.

HAVE COMPROMISED ON THE MOS POPS AND HAVE GONE WITH 80 PERCENT
TONIGHT AND WEDNESDAY. POPS ARE GRADUATED FROM 20 NW TO 80 SE FOR
WEDNESDAY NIGHT. THIS IS HIGHER THAN THE MOS DUE TO MOS VALID TIME
NOT STARTING UNTIL 00Z. THE 00Z TO 12Z POPS ARE 10-20 PERCENT LOWER
THAN THOSE IN THE ZFP.

THREAT OF SEVERE WEATHER CONTINUES INTO TONIGHT FOR MAINLY PULSE
TYPE STORMS...ESPECIALLY IN AREAS THAT HAVE NOT BEEN AFFECTED YET...
AND DUE TO CELL INTERACTIONS. THREAT ON WEDNESDAY CAN NOT BE RULED
OUT. HOWEVER...SUFFICIENT INSTABILITY IS A QUESTION DUE TO EXTENSIVE
CLOUDS. WINDS ALOFT ARE NOT PARTICULARLY STRONG...SO INSTABILITY
WILL CONTINUE TO BE KEY. THERE IS SOME CONCERN FOR FLASH FLOODING
DUE TO TRAINING OF CELLS...BUT THINK THREAT IS NOT HIGH ENOUGH TO
WARRANT AN FFA YET.

DRIER AND MORE COMFORTABLE AIR WILL ARRIVE WEDNESDAY NIGHT AND
THURSDAY WITH FAIR WEATHER LASTING THROUGH THURSDAY NIGHT.

FOR THE PERIOD FRIDAY THROUGH TUESDAY...

SFC HIGH PRESSURE WILL RULE THROUGH THE END OF NEXT WEEK...PROVIDING
DRY WEATHER AND GRADUALLY MODERATING TEMPERATURES. FORECAST IS A BIT
MURKY THEREAFTER AS PREVIOUS MODEL CONSENSUS OF MAINTAINING STRONGER
RIDGING ACROSS THE SOUTHEASTERN CONUS HAS BACKED OFF OVER THE PAST
24 HOURS. A DIFFUSE FRONTAL BOUNDARY WILL APPROACH FROM THE
NORTHWEST MONDAY NIGHT INTO TUESDAY...BRINGING BACK AT LEAST A
SLIGHT CHANCE OF PRECIPITATION TO THE AREA.

&&

.PREV DISCUSSION...

SENT MORNING UPDATE TO REFRESH WORDING. NO SUBSTANTIVE CHANGES WERE
MADE TO THE FORECAST.

457 AM EDT TUE JUL 4 2006

07Z SFC ANALYSIS SHOWS HIGH PRESSURE HOLDING ON OVER THE SOUTHEAST
PORTION OF THE COUNTRY WHILE LOW PRESSURE RESIDES OVER SOUTHERN
ONTARIO. FROM THIS LOW...A COLD FRONT STRETCHES WEST-SOUTHWEST
THROUGH THE NORTHERN OHIO VALLEY TO SOUTHEAST KANSAS. ON RADAR...
SEVERAL STORM CLUSTERS ARE ROLLING EAST ALONG THIS BOUNDARY. FURTHER
TO THE SOUTH...THE AIRMASS REMAINS CHARGED WITH DEWPOINTS IN THE
MIDDLE AND UPPER 60S AND A FAVORABLE THERMAL STRUCTURE FOR STORMS.
THE 00Z SOUNDING AT LOZ FROM THE NAM12 EXHIBITED A DOWNBURST PROFILE
AND THAT MAY BE WHAT OCCURRED JUST WEST OF JKL SHORTLY AFTER
MIDNIGHT AS A ROGUE THUNDERSTORM SPIKED UP TO SVR LIMITS AND THEN
QUICKLY COLLAPSED. WE RECEIVED A WINDS GUST OF 38 MPH AT THE OFFICE
WHILE SOME WIND DAMAGE WAS REPORTED TO OUR WEST ALONG HIGHWAY 52.
HOPEFULLY...THIS IS NOT FORESHADOWING FOR MORE SEVERE STORMS LATER
TODAY AND ON WEDNESDAY.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT THROUGH 18Z WEDNESDAY.
THEY ALL TAKE A SHARPENING SHORTWAVE TROUGH THROUGH THE GREAT LAKES
MIDWEEK. THE NAM IS A BIT FASTER AND DEEPER WITH THIS FEATURE THAN
THE GFS. WHILE BOTH MODELS HAVE THEIR PROBLEMS...THE SLOWER SOLUTION
OF THE GFS IS FAVORED GIVEN THAT IT HAS MORE SUPPORT FROM THE GLOBAL
MODELS. THE NET RESULT FOR EASTERN KENTUCKY WILL BE A BIT SLOWER
TRANSITION TO COOLER WEATHER AND MORE OF A LINGERING SHOWER/TSTORM
THREAT THAN DEPICTED BY THE NAM12 FOR WEDNESDAY NIGHT AND THURSDAY.
EITHER WAY...THE TROUGH AXIS SHOULD BE THROUGH THE STATE BY THURSDAY
EVENING. HEIGHTS SHOULD RISE IN ITS WAKE...HOWEVER THE GFS IS SHOWING
A CLOSED LOW SPLITTING OFF FROM THIS TROUGH AND SETTLING OVER THE
CENTRAL APPALACHIANS TO START THE WEEKEND. HAVE NOT BIT ON THIS
CLIMATOLOGICALLY ANOMALOUS SOLUTION YET...BUT WILL WAIT AND SEE HOW
THE MODELS RESOLVE IT IN LATER RUNS. EVEN IF IT OCCURS...IT WOULD
LIKELY JUST PROLONG OUR FORECASTED COOLER...LESS HUMID AND DRY
END TO THE WEEK.

SENSIBLE WEATHER WILL FEATURE A FEW STRAY STORMS POSSIBLE THIS
MORNING WELL OUT AHEAD OF THE SOUTHBOUND COLD FRONT. THE ACTIVITY
SHOULD BECOME MORE PRONOUNCED DURING THE AFTERNOON AS THE HEAT OF THE
DAY HELPS TRIGGER STORMS WITH ONLY MINOR ASSISTANCE FROM THE UPPER
LEVELS. HIGH WET BULB ZERO LEVELS SHOULD LIMIT THE SVR THREAT TO
DAMAGING WINDS WITH A GOOD BIT OF SPEED SHEAR TO WORK WITH. WILL
HIGHLIGHT THIS...AND THE HIGH PWS SUPPORTED HEAVY RAIN THREAT...IN
THE HWO. EXPECT THE STORMS TO BECOME MORE NUMEROUS DURING THE EVENING
AND THROUGH THE OVERNIGHT AS THE FRONT PRESSES SOUTH. LOCATIONS SOUTH
OF THE BOUNDARY ON WEDNESDAY WILL ALSO BE UNDER THE GUN FOR SEVERE
WEATHER WITH THE ADDED INPUT OF A 100 KT 300MB JET PASSING BY JUST
TO THE NORTH. HAVE TIMED THE FRONT AND ITS THUNDERSTORMS THROUGH THE
CWA AT A SLIGHTLY SLOWER PACE THAN THE NAM12...THOUGH DO EXPECT JUST
LINGERING SHOWERS ACROSS OUR SOUTHEAST COUNTIES ON THURSDAY.
DRY...COOLER AND MORE PLEASANT WEATHER WILL FOLLOW ON FRIDAY AND
THROUGH THE WEEKEND.

MOS TEMPERATURES APPEAR A TAD TOO COOL GIVEN OUR HIGHS THE PAST
COUPLE OF DAYS. BLENDED THESE NUMBERS WITH PERSISTENCE...ALLOWING FOR
MORE IN THE WAY OF CLOUDS AND HIGHER RH TO SHAVE A COUPLE OF DEGREES
FROM HIGHS THIS AFTERNOON WHEN COMPARED TO YESTERDAY. WITH THE RAIN
EXPECTED TONIGHT...THE DEWPOINT WILL HAVE A BIGGER ROLE IN
DETERMINING LOWS THAN ANYTHING ELSE...DID NOT STRAY FAR FROM 67
DEGREES AT MOST LOCATIONS. MUCH NICER TEMPS FOLLOW FOR WEDNESDAY AS
COOLER AIR STARTS TO FILTER IN FROM THE NORTH BEHIND THE FRONT...BUT
MAINLY DUE TO THE CLOUDS AND PCPN AROUND. FOR WEDNESDAY
NIGHT...BUILT A LARGER NORTH TO SOUTH TEMP GRADIENT INTO THE GRIDS
THAN REPRESENTED BY THE RAW MODEL DATA AND MOS OUTPUT. COOLER 850
TEMPS SHOULD BALANCE OUT TEMPS ON THURSDAY MAKING THEM SIMILAR TO
HIGHS FROM WEDNESDAY. AS FOR POPS...ENDED UP CLOSEST TO A BLEND OF
THE MAV AND MET NUMBERS THROUGH THE SHORT RANGE PORTION OF THE
FORECAST.

IN THE IFPS/GFE GRIDS...USED MY STANDARD PROCEDURE TO POPULATE THE
WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME
IN VERY GOOD WITH ONLY MINOR ADJUSTMENTS MADE TO LOWER THE SPEEDS AT
NIGHT. ALSO MADE THE TYPICAL REFINEMENTS TO THE DEWPOINTS FOR THIS
AFTERNOON AND THE AFTERNOONS LATER IN THE WEEK...TO ACCOUNT FOR A MIX
DOWN OF DRIER AIR. THE REST OF THE GRIDS WERE IN EXCELLENT SHAPE WITH
SOME MINOR ADJUSTMENTS MADE TO THE TIMING AND EXTENT OF THE PCPN
SHIELD MOVING IN THIS AFTERNOON/TONIGHT AND ITS EXIT LATE WEDNESDAY/
THURSDAY,

825 PM EDT MON JUL 3 2006

CONVECTIVE ACTIVITY HAS WANED NOW AS THE SUN SETS. RUC CONTINUES TO
FIRE SOME STORMS TO OUR SOUTH OVERNIGHT WITH A WEAK IMPULSE OVER THE
SEQUATCHIE VALLEY BUT BELIEVE EAST KENTUCKY WILL REMAIN MOSTLY IN THE
DRY FOR THE REST OF THE NIGHT...WELL TO THE SOUTH OF THE ACTIVITY IN
ASSOCIATION WITH THE FRONTAL BOUNDARY OVER THE OHIO VALLEY. WHILE
CAN/T RULE OUT A SHOWER OR TWO FOR THE NEXT HOUR OR SO...COVERAGE
SHOULD REMAIN WELL LESS THAN 10% AND WILL UPDATE ZONES TO RID THEM
OF THE EVENING POPS AND HANDLE ANYTHING THAT DOES FIRE WITH A
NOWCAST.

REMAINDER OF FORECAST SUITE LOOKS IN EXCELLENT SHAPE AND WILL NEED NO
UPDATE. HAVE A GOOD NIGHT...
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL/PG
Hazardous weather outlook, Jul 4, 3:03 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT TUE JUL 4 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
403 PM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH TONIGHT.
SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS.

ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME
AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME
AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AREA ENCOURAGED TO CALL IN REPORTS OF HAIL...WIND
DAMAGE...AS WELL AS EXCESSIVE RAINFALL AND FLOODING.

GEOGERIAN

In the hours before

Special weather statement, Jul 4, 4:25 PM EST, 1 hour 48 minutes before
KYZ115-117-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT TUE JUL 4 2006

KYZ115-117-042215-
PERRY-LESLIE-
525 PM EDT TUE JUL 4 2006

...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PERRY AND LESLIE
COUNTIES...

AT 525 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHERN CLAY AND LESLIE COUNTIES...MOVING EAST AT 20 MPH.

THE STORMS WILL BE NEAR KALIOPI AROUND 530 PM EDT...DRYHILL AROUND
535 PM EDT...TOULOUSE AROUND 540 PM EDT...WOOTON AROUND 545 PM EDT...
AVAWAM AROUND 550 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF UP TO
50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

ABE
Local storm report, Jul 4, 4:52 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
552 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 WNW HYDEN             37.19N 83.46W
07/04/2006  E0.75 INCH       LESLIE             KY   LAW ENFORCEMENT

            HAIL LASTED FOR 5 MINUTES.

&&

JCARICO
Special weather statement, Jul 4, 5:15 PM EST, 58 minutes before
KYZ060-106-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT TUE JUL 4 2006

KYZ060-106-042300-
MENIFEE-MORGAN-
615 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORM TO AFFECT MENIFEE AND MORGAN COUNTIES...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRENCHBURG...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR DENNISTON AROUND 620 PM EDT...KOREA AROUND
625 PM EDT...DAN AROUND 630 PM EDT...ARNETT AROUND 635 PM EDT...
KELLACEY AROUND 640 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

ABE
Local storm report, Jul 4, 5:40 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
640 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HADDIX                  37.49N 83.35W
07/04/2006  E0.88 INCH       BREATHITT          KY   PUBLIC

            HAIL LASTED FOR 5 MINUTES.

&&

JCARICO
Special weather statement, Jul 4, 6:00 PM EST, 13 minutes before
KYZ107-119-120-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
700 PM EDT TUE JUL 4 2006

KYZ107-119-120-042345-
JOHNSON-MARTIN-
700 PM EDT TUE JUL 4 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT JOHNSON AND MARTIN
COUNTIES...

AT 700 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WINIFRED TO BOBBS TO MCCOMBS...MOVING EAST AT 20 MPH.

THE STORMS WILL BE NEAR RIVER AROUND 705 PM EDT...WHITEHOUSE AROUND
710 PM EDT...PISO AROUND 715 PM EDT...TOMAHAWK AROUND 720 PM EDT...
INEZ AROUND 725 PM EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

ABE
Local storm report, Jul 4, 6:05 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 W CORBIN              36.94N 84.25W
07/04/2006  E0.88 INCH       WHITLEY            KY   TRAINED SPOTTER

            HAIL LASTED FOR 15 MINUTES. ALSO ONE TREE DOWN.

&&

JCARICO

The radar

The Knoxville radar (KMRX), 86 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 4, 6:13 PM EST to 6:17 PM EST
Where
Knox County, Swanpond
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.833, -83.883

Several trees down along Highways 1803 and 718 on the outskirts of Barbourville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520034.